Pennsylvania, 2011High Wind in Pennsylvania, April 28, 2011
April 28, 2011 · NWS PBZ · 3 events in 3 counties and zones
High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania. The highest recorded wind gust was 59 MPH at the Zanesville, OH airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 4:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 28, 4:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 AM EDT THU APR 28 2011
.SYNOPSIS...
SHOWERS WILL DIMINISH TODAY AS A COLD FRONT EXITS TO THE EAST. EXPECT
WINDY CONDITIONS TODAY IN THE WAKE OF THE FRONT. UPPER LEVEL LOW
PRESSURE MAY BRING A FEW SHOWERS TO THE AREA TONIGHT AND FRIDAY.
DRY AND MILD CONDITIONS ARE EXPECTED FOR SATURDAY...WITH THE NEXT
SYSTEM APPROACHING THE AREA FOR SUNDAY BRINGING A CHANCE OF SHOWERS.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT PUSHING INTO EASTERN OHIO. WINDS HAVE INCREASED IN
ADVANCE OF THE FRONT...WITH GUSTS TO 45 MPH AT NEW PHILADELPHIA
AND 58 MPH AT ZANESVILLE. EXPECT THESE HIGHER GUSTS TO MIGRATE
EAST FOR THE NEXT FEW HOURS. HAVE ISSUED A WIND ADVISORY FOR AREAS
FROM I-79 WESTWARD. HAVE HELD OFF FURTHER EAST...AS SURFACE
PRESSURE GRADIENTS/WINDS ALOFT ARE PROGGED TO BE SOMEWHAT
LESS...HOWEVER THIS WILL NEED TO BE MONITORED FOR POTENTIAL
EASTWARD EXTENSION OF THE ADVISORY LATER THIS MORNING. SCATTERED
SHWRS/ISOLATED TSTMS WILL PREVAIL AS THE FRONT APPROACHES AS THE
BULK OF HEAVIER PRECIP HAS SHIFTED INTO THE EASTERN HALF OF
PENNSYLVANIA. UNDER COLD ADVECTION IN THE WAKE OF THE
FRONT...EXPECT TEMPERATURES TODAY TO REMAIN STEADY IN THE UPPER
50S TO LOWER 60S.
A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE EASTERN GREAT
LAKES TNGT. ISOLATED TO SCATTERED SHWRS WILL WRAP AROUND THE LOW
ACROSS THE AREA...WITH THE GREATEST COVERAGE NORTH OF PITTSBURGH
AND ALONG THE RIDGES. SLIGHTLY BELOW NORMAL LOW TEMPERATURES WILL
PREVAIL.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE UPPER TROUGH WILL EXIT FRIDAY...WITH HIGH PRESSURE BUILDING
OVER THE AREA BY SATURDAY. RESIDUAL SHWRS WILL END BY FRIDAY
AFTN...WITH MAINLY CLEAR SKIES FOR FRIDAY NIGHT/SATURDAY. COOL
TEMPERATURES FRIDAY/FRIDAY NIGHT WILL REBOUND NICELY SATURDAY
WITH HIGHS SATURDAY IN THE UPPER 60S TO LOWER 70S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE SATURDAY NIGHT...ALLOWING LOW
PRESSURE OVER ONTARIO TO ADVANCE TO THE EAST. A COLD FRONT WILL
EXTEND SOUTH THROUGH THE GREAT LAKES AND SOUTHWEST INTO THE
CENTRAL PLAINS BY SUNDAY MORNING. THIS FRONT WILL MAKE SLOW
PROGRESS TO THE EAST THROUGH EARLY NEXT WEEK. WILL CONTINUE TO
USE CHANCE POPS LATE SUNDAY INTO TUESDAY. INSTABILITY WITH THIS
SYSTEM IS DEPICTED AS MINIMAL...AND LIMITED TO MONDAY. THUS...WILL
USE TSTMS FOR MONDAY AFTN/EVE...OTHERWISE LEAVE OUT OF THE FCST.
WILL BEGIN TO DRY CONDITIONS OUT ON WEDNESDAY...ALTHOUGH SOME
ENSEMBLE MEMBERS CONTINUE TO KEEP PRECIPITATION INTO THURSDAY.
SEASONABLE TEMPERATURES SUNDAY/MONDAY WILL COOL TO BELOW NORMAL
BY MIDWEEK.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THE LINE OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE COLD FRONT
ARE QUICKLY SWEEPING EASTWARD TONIGHT. THE COLD FRONT WILL
CONTINUE TO PROGRESS EASTWARD MAINTAINING MVFR CIG RESTRICTIONS
THROUGH THE OVERNIGHT PERIOD. BASED ON CURRENT BUFKIT PROFILES AND
RUC MODEL DATA...LOW LEVEL WIND SHEAR WILL BE POSSIBLE UNTIL THE
FRONT PASSES WITH 60KT WINDS 2KFT ABOVE THE SURFACE. WIND GUSTS TO
25KT AND MAYBE GREATER WILL BE POSSIBLE WITH THE PASSAGE OF THE
FRONT.
VFR CONDITIONS SHOULD RETURN FOR THE DAY ON THURSDAY WITH ONLY MVFR
RESTRICTIONS IN SCATTERED SHOWERS AS WRAP AROUND MOISTURE ASSOCIATED
WITH THE UPPER LOW CROSSES THE REGION. ALTHOUGH THERE WILL BE
PARTIAL CLEARING THURSDAY NIGHT INTO FRIDAY...SOME STRATUS AND
SHOWERS COULD PERSIST. HIGH PRESSURE WILL BRING CLEAR WEATHER ON
SATURDAY...WITH A COLD FRONT APPROACHING THE AREA ON SUNDAY. THIS
WILL BRING SHOWERS AND RESTRICTIONS SUNDAY NIGHT INTO MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WIND ADVISORY UNTIL NOON EDT TODAY FOR OHZ039>041-048>050-
057>059-068-069.
PA...WIND ADVISORY UNTIL NOON EDT TODAY FOR PAZ007-008-013-014-020-
021-029-031.
WV...WIND ADVISORY UNTIL NOON EDT TODAY FOR WVZ001>004.
&&Hazardous weather outlook, Apr 28, 4:23 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT THU APR 28 2011
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-290930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-
523 AM EDT THU APR 28 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ009-015-016-022-023-073>076-WVZ012-021>023-041-290930-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
523 AM EDT THU APR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE PASSAGE OF A COLD FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 28, 12:15 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 AM EDT THU APR 28 2011
MDZ001-WVZ041-280615-
GARRETT MD-TUCKER WV-
115 AM EDT THU APR 28 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND TUCKER...
AT 112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
LANEVILLE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 55 MPH ARE
POSSIBLE WITH THE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ELK... LANEVILLE...
CANAAN VALLEY STATE PARK... BLACKWATER FALLS...
THOMAS... KEMPTON... GATZMER...
REDHOUSE... GORMAN... OAKLAND...
MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3899 7963 3923 7954 3920 7949 3936 7949
3970 7935 3970 7894 3947 7906 3939 7917
3934 7926 3929 7930 3929 7935 3920 7947
3919 7947 3922 7935 3920 7929 3910 7934
3908 7929 3906 7929 3895 7937Special weather statement, Apr 28, 2:34 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT THU APR 28 2011
OHZ048-057-280900-
COSHOCTON-MUSKINGUM-
INCLUDING THE CITIES OF...COSHOCTON...ZANESVILLE
334 AM EDT THU APR 28 2011
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS MUSKINGUM
AND COSHOCTON COUNTIES THROUGH 5 AM. THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF
HEAVY DOWNPOURS.
Special weather statement, Apr 28, 3:22 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT THU APR 28 2011
OHZ039>041-049-050-058-059-068-069-280930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE...
BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL...
WOODSFIELD
422 AM EDT THU APR 28 2011
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS EAST
CENTRAL OHIO THROUGH 530 AM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS.
Local storm report, Apr 28, 4:04 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM NON-TSTM WND GST 2 WSW BRIDGEVILLE 39.96N 81.90W
04/28/2011 M58 MPH MUSKINGUM OH ASOS
&&
EVENT NUMBER PBZ1100693
ZASpecial weather statement, Apr 28, 4:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 AM EDT THU APR 28 2011
PAZ007-008-013-014-020-021-029-WVZ001>003-281100-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-
HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...
BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...TORONTO...
WEIRTON...WHEELING
556 AM EDT THU APR 28 2011
THROUGH 7 AM...A LINE OF SHOWERS WILL MOVE EAST AT 50 MPH ACROSS THE
NORTHERN PANHANDLE OF WEST VIRGINIA AND WESTERN PENNSYLVANIA. WIND
GUSTS TO 50 MPH ARE POSSIBLE...ALONG WITH BRIEF HEAVY DOWNPOURS.
Local storm report, Apr 28, 5:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM NON-TSTM WND GST SANDY LAKE 41.35N 80.08W
04/28/2011 M46 MPH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100694
JPHigh Wind, Mercer
- When
- April 28, 6:00 AM EST to 11:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
High Wind, Venango
- When
- April 28, 6:50 AM EST to 11:00 AM EST
- Where
- Venango forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
High Wind, Clarion
- When
- April 28, 8:00 AM EST to 11:00 AM EST
- Where
- Clarion forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295505, 295506, 295507.